Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Please Help - At Wit's End
Mar 4, 2001

I've been positive for 10+ years, and have been on a successful regiment of Zerit, Videx and Sustiva for the past year. (Viral load undetectable, T-Cells 589.)Three months ago, I noticed a tingling in my toes, which progressed to the balls of my feet before I realized it was not transitory, and could possibly be neuropathy. My doctor has since confirmed that it is. (Concurrently, I also had severe edema in my feet, but that finally subsided last week.) With the neuropathy progressing to severe discomfort, my doctor switched out the Zerit for Epivir at the end of January in hopes of helping/eliminating the problem. Unfortunately, it's now a month later and not only am I still experiencing the numbness in my feet, but now my legs seem to be having a tiredness I can't explain. In the morning my calf's & shins feel as if they have been worked out and need to be stretched, my knee caps ache, and during the day my ankles also ache with soreness. To make matters worse, I have lost 11 pounds (down from my usual 155 to 144). My liver tests come back with elevated numbers, but I have no other symptoms. I'm trying to remain positive, but since I've had such positive results from my drug therapy up to this point and everything I'm doing now to arrest the problems at hand does not seem to be working, I'm getting scared that I'm in a spiraling decline. My questions to you are 1) do you think the neuropathy should have cleared up by now after switching meds; 2) should I look at going back on the Zerit and switching the Videx for Epivir to see if that's what's causing the problem 3) Is the weight loss due to one of the meds, or just because I didn't take in enough calories to maintain my usual weight. 4) Should I be worring about the possibility of Mit. Toxicity with no abdominal pain, vomitting etc., but elevated numbers from my liver test? My appetite is still excellent, and I have no other symptoms. HELP. OC.

Response from Dr. Bartlett

You have asked a number of very good questions. I gather that you are still taking Videx, and this medication should probably be stopped given your progressive neuropathy. The symptoms of neuropathy may take longer than 4 weeks to improve, and you may need to wait several months. In the meantime, symptomatic treatment with amitriptyline or Neurontin may help. Have you been tested for hepatitis C? The swelling in your feet and elevated liver enzymes with weight loss should cause you to be sure to know your hep C status. It would probably also be prudent to check a lactic acid level. Good luck!



Previous
What is a NORMAL t-count?
Next
Shingles...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement